Narrow Results Clear All
- Communication Improvement 3
- Education and Training 7
- Error Reporting and Analysis 3
- Human Factors Engineering 7
- Legal and Policy Approaches 3
- Logistical Approaches 1
- Quality Improvement Strategies 3
- Technologic Approaches 1
- Device-related Complications 5
- Diagnostic Errors 2
- Drug shortages 1
- Medication Errors/Preventable Adverse Drug Events 6
- Nonsurgical Procedural Complications 1
Search results for "Food and Drug Administration (FDA)"
- Food and Drug Administration (FDA)
- Latent Errors
Rockville, MD: Center for Drug Evaluation and Research, US Food and Drug Administration; April 2016.
FDA Safety Communication: use caution with implanted pumps for intrathecal administration of medicines for pain management.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; November 14, 2018.
This safety announcement raises awareness of pump failures, dosing errors, and other potential safety issues associated with implanted pumps. Recommendations to enhance safety include review of medication labeling to select appropriate medicines and concentrations as well as open discussions with patients about risks associated with pump and medication options.
Silver Spring, MD: US Food and Drug Administration. Office of Women's Health and National Association of Chain Drug Stores.
This toolkit offers tips for patients to prevent adverse drug events and provides a way to record important medication information such as a list of allergies, prescriptions, dosages, and conditions being treated.
Advocate Redi-Code+ blood glucose test strips by Diabetic Supply of Suncoast: recall—labeling error.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; June 11, 2014.
This announcement describes a recall of blood glucose test strips due to missing information on the label that could result in accidental misuse of test strips and potential delays in diagnosis and treatment of hyper- or hypoglycemia.
Journal Article > Commentary
The Food and Drug Administration's initiative for safe design and effective use of home medical equipment.
Weick-Brady M, Singh S. Home Healthc Nurse. 2014;32:343-348.
Medical devices are increasingly being used outside clinical facilities, and this can present unique safety challenges for both untrained and skilled personnel. This commentary describes FDA efforts intended to enhance safety of medical equipment use at home, including a guidance which focuses on factors relating to the user, environment, and labeling along with a campaign to increase public awareness of the risks associated with inappropriate device use.
Silver Spring, MD: Food and Drug Administration; October 2013.
This report outlines the FDA's plans to address drug shortages, including streamlining tracking processes and developing early warning signals to identify potential shortages.
Tools/Toolkit > Fact Sheet/FAQs
Consumer Updates. Silver Spring, MD: US Food and Drug Administration; July 16, 2013.
This information sheet covers how misuse of medical devices in children may contribute to adverse events.
Kadcyla (ado-trastuzumab emtansine): drug safety communication—potential medication errors resulting from name confusion.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; May 6, 2013.
This announcement describes the risk of medication mix-ups associated with the use of an incorrect nonproprietary name for a breast cancer drug.
Legislation/Regulation > Government Resource
Safety Considerations for Container Labels and Carton Labeling Design to Minimize Medication Errors: Draft Guidance.
Rockville, MD: US Department of Health and Human Services, Food and Drug Administration, Center for Drug Evaluation and Research; April 24, 2013.
This draft guidance seeks to outline design elements that reduce errors associated with medication labels. The process for submitting public comments is now closed.
Tools/Toolkit > Fact Sheet/FAQs
Consumer Updates. Silver Spring, MD: US Food and Drug Administration; December 12, 2012.
Highlighting concerns associated with patients' use of medical devices at home, such as difficulty understanding instructions, this article offers tips for consumers to help reduce risks.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; December 6, 2012.
Hospira Carpuject pre-filled cartridges—drug alert: products may contain more than the intended fill volume.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; May 23, 2012.
This announcement raises awareness of pre-filled medication cartridges that may be overfilled, thereby increasing the risk of overdose. The FDA recommends that practitioners confirm the dosage prior to dispensing and administering the medication.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; February 21, 2011.
This announcement reports the recall of several mislabeled products, including the commonly used anticoagulant warfarin.
Hydrocodone bitartrate and acetaminophen tablets, phenobarbital tablets by Qualitest: recall—incorrect package labeling.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; February 7, 2011.
This announcement reports the recall of two products that may have been mislabeled.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; October 9, 2009.
This announcement informs professionals of a potential safety hazard when using CT brain perfusion scans to aid in the diagnosis of stroke. At one facility, patients received excessive doses of radiation.
Fitzpatrick C. Consumer Updates. Silver Spring, MD: US Food and Drug Administration. September 29, 2009.
This video for consumers shares tips to avoid medication errors through improved communication, medication information review, and dosage measurement.
Potentially fatal errors with GDH-PQQ [glucose dehydrogenase pyrroloquinoline quinone] glucose monitoring technology.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; August 13, 2009.
This public health notification raises awareness of the potential for falsely elevated blood glucose readings in patients using therapeutic products containing certain non-glucose sugars.
Journal Article > Commentary
Kaufman D, Weick-Brady M. Home Healthc Nurse. 2009;27:300-307.
This article surveys the main concerns in using medical devices at home and focuses on two initiatives by the US Center for Devices and Radiologic Health that help home health care workers report medical device failures and near misses.